While not related to CLL, this article regarding the findings by Adelaide University that "has shown St John’s Wort can produce the same adverse reactions as antidepressants – including dangerous increases in body temperature and blood pressure." is relevant to anyone taking herbal medicine/supplements:
This quote from the article says it all:
'University of Adelaide pharmacology PhD student Claire Hoban said that St John’s Wort, “like all herbal medicines”, was a drug.
“Importantly, it is a drug that can cause serious side effects such as dangerous increases in body temperature and blood pressure,” she said.
“There is a common belief that because something is natural and can be purchased from a health food shop without a prescription, it’s safe.
“However, people need to start thinking of St John’s Wort, and other herbal medicines, as a drug and seek advice from a qualified healthcare practitioner to be sure they use it safely.'
If you are taking any substance for a biological effect on your body, then you need to treat it the same as drug prescribed by your doctor and disclose what you are taking to anyone treating you for any medical condition. You could be having side effects from your herbal medicine or it may interact dangerously with drugs/treatment your doctor/specialist is considering for you. It's not only herbal medicines that we need to be cautious with, sometimes certain foods can interfere with medication - grapefruit being a common offender.
Photo: Not St John's Wort, just frosted Jonquil flowers